Toggle Main Menu Toggle Search

Open Access padlockePrints

The role of intestinal microbiota in murine models of acetaminophen-induced hepatotoxicity

Lookup NU author(s): Professor Quentin Anstee

Downloads


Licence

This work is licensed under a Creative Commons Attribution 4.0 International License (CC BY 4.0).


Abstract

Background & AimsVariations in intestinal microbiota may influence acetaminophen metabolism. This study aimed to determine whether intestinal microbiota are a source of differential susceptibility to acetaminophen-induced hepatotoxicity.MethodsConventionally housed C3H/HeH (CH) and C3H/HeH germ-free (GF) mice were administered a 200mg/kg IP dose of acetaminophen. The severity of hepatotoxicity at 8h was assessed by histology and biochemical indices. A urinary metabolic profile was obtained using H-1-NMR. Baseline hepatic glutathione content and CYP2E1 expression were quantified. An additional group of C3H/HeJ (LPS-r) mice were assessed to determine the contribution of LPS/TLR4 signalling.ResultsBaseline glutathione levels were significantly reduced (P=0.03) in GF mice. CYP2E1 mRNA expression and protein levels were not altered. Interindividual variability did not differ between GF and CH groups. No significant differences in the extent of hepatocellular injury (ALT or percentage necrosis) were demonstrated. However, a milder acute liver failure (ALF) phenotype was shown in GF compared with CH mice, with reduced plasma bilirubin and creatinine and increased blood glucose. Differential acetaminophen metabolism was demonstrated. GF mice displayed a higher urinary acetaminophen-sulphate:glucuronide ratio compared with CH (P=0.01). Urinary analysis showed metabolic differentiation of GF and CH groups at baseline and 8h (cross-validated anova P=1x10(-22)). Interruption of TLR4 signalling in LPS-r mice had additional protective effects.ConclusionVariations in intestinal microbiota do not fully explain differential susceptibility to acetaminophen-induced hepatotoxicity. GF mice experienced some protection from secondary complications following acetaminophen overdose and this may be mediated through reduced TLR4/LPS signalling.


Publication metadata

Author(s): Possamai LA, McPhail MJW, Khamri W, Wu BS, Concas D, Harrison M, Williams R, Cox RD, Cox IJ, Anstee QM, Thursz MR

Publication type: Article

Publication status: Published

Journal: Liver International

Year: 2015

Volume: 35

Issue: 3

Pages: 764-773

Print publication date: 01/03/2015

Online publication date: 08/10/2014

Acceptance date: 15/09/2014

Date deposited: 09/06/2015

ISSN (print): 1478-3223

ISSN (electronic): 1478-3231

Publisher: Wiley-Blackwell Publishing, Inc,

URL: http://dx.doi.org/10.1111/liv.12689

DOI: 10.1111/liv.12689

PubMed id: 25244648


Altmetrics

Altmetrics provided by Altmetric


Actions

Find at Newcastle University icon    Link to this publication


Share